This entire article is available in PDF format to paid subscribers.
If you have not already registered for Full Text Access to The Journal, then visit our registration page.

Clozapine Withdrawal-Emergent Dystonias and Dyskinesias: A Case Series

Shakeel Ahmed, M.D.; K. N. Roy Chengappa, M.D., F.R.C.P.C.; Venkat Rama Naidu, M.D.; Robert W. Baker, M.D.; Haranath Parepally, M.D.; and Nina R. Schooler, Ph.D.


Background: Severe psychotic decompensation during clozapine withdrawal has been reported previously. Less attention has been paid to movement disorders following abrupt clozapine withdrawal. This report describes 4 subjects who experienced severe dystonias and dyskinesias upon abrupt clozapine withdrawal.

Method: Current and past medical records of 4 subjects with DSM-IV schizophrenia or schizoaffective disorder were reviewed.

Results: All subjects had a history of neuroleptic-induced extrapyramidal symptoms, 1 had a history of severe dystonias, and 1 had neuroleptic malignant syndrome. All had mild orolingual tardive dyskinesia prior to clozapine treatment. All subjects had received clozapine for several months, and 3 of the 4 subjects stopped clozapine abruptly. Two subjects experienced cholinergic rebound symptoms within hours, which resolved quickly. These subjects had severe limb-axial and neck dystonias and dyskinesias 5 to 14 days after clozapine withdrawal. Two subjects were unable to ambulate, and 1 had a lurching gait. Two gagged while eating or drinking. Two subjects were returned to clozapine, 1 was started on low-dose risperidone treatment, and 1 was started on olanzapine treatment. All experienced significant improvements in their mental state and movement disorders.

Conclusion: Severe movement disorders, which may be worse than the movements prior to clozapine treatment, and cholinergic rebound symptoms may occur upon abrupt clozapine withdrawal and must be recognized in addition to the severe psychotic decompensation noted in some patients. Patients, families, and caregivers must be alerted to this possibility. Where possible, a slow clozapine taper, the use of anticholinergic agents, and symptomatic treatment may help minimize these withdrawal symptoms, and reintroduction of clozapine or treatment with the newer atypical agents can help in the clinical management of these symptoms.

(J Clin Psychiatry 1998;59:472-477)


Received Aug. 20, 1997; accepted Jan. 15, 1998. From the Western Psychiatric Institute and Clinic, University of Pittsburgh Medical Center, School of Medicine, Pittsburgh, Pa. (Drs. Ahmed, Chengappa, Parepally, and Schooler), the Special Studies Center, Mayview State Hospital, Bridgeville, Pa. (Drs. Chengappa and Parepally), the Veterans Affairs Medical Center, Highland Drive, Pittsburgh, Pa. (Dr. Naidu), and the Department of Psychiatry & Human Behavior, University of Mississippi Medical Center, Jackson (Dr. Baker).

The authors thank Tracy Dansey and Jeris Larson (Stanley Center for Bipolar Disorders) and William Suvak, M.L.S., librarian at Mayview State Hospital, for help with retrieving relevant articles.

Reprint requests to: K. N. Roy Chengappa, M.D., F.R.C.P.C., Western Psychiatric Institute and Clinic, University of Pittsburgh Medical Center, Special Studies Center, Mayview State Hospital, 3811 O'Hara St., Pittsburgh, PA 15213-2593 (e-mail: chengappakn@msx.upmc.edu).